Just Accidentally Breathing in Fentanyl can Cause an Overdose

Accidentally Breathing in Fentanyl can Cause an Overdose

Although many people had not heard of the drug fentanyl until it killed musician Prince in April 2016, fentanyl overdoses claim thousands of lives annually. With the opioid epidemic worsening, the number of people losing their lives to this dangerous synthetic opioid continues to rise. Synthetic opioid overdoses, including those from fentanyl, rose by 72% from 2014 to 2015, according to the Centers for Disease Control and Prevention.

Fentanyl is a synthetic opioid analgesic prescribed by doctors as treatment for severe and chronic pain. Fentanyl from the pharmacy is 50 to 100 times more powerful than morphine. The illegal form of fenatnyl sold on the street is often mixed with heroin or cocaine, and can be even more potent and dangerous. Therefore, fentanyl can cause an overdose, and in some cases, it’s not even a drug user who is affected.

As recently as June of this year, a sheriff’s deputy in Maryland suffered a fentanyl overdose from just breathing in the substance on an overdose call after searching through a nightstand drawer.

“Didn’t see anything, didn’t touch anything. It just looked like a junk drawer. And then I shut it. And about two seconds after I shut it, like, my face started burning. I broke out in an immediate sweat. And I just stood there for a couple seconds just kind of like, did I just get exposed to something?” Kevin Phillips told NPR.

A lab test confirmed he had been exposed to fentanyl. Phillips had to be treated with the overdose reversal drug, Narcan on-scene.

Symptoms of a Fentanyl Overdose

A fentanyl overdose can lead to very serious short-term and long-term health problems, and they can often be fatal. It is important that anyone taking this medication, as well as their loved ones, understand the symptoms of a fentanyl overdose so the appropriate action can be taken as quickly as possible to prevent negative health consequences and/or death.

Even when used as prescribed, fentanyl can be dangerous. Those who use the patch should be aware exposing them to high temperature can cause the patches to release higher levels of fentanyl, which could lead to an accidental overdose.

As previously mentioned, street fentanyl is more potent, and recreational use increases the risk of overdose dramatically. According to the National Institute on Drug Abuse (NIDA), the risk for fentanyl overdose increases when the powered form of the drug is injected or snorted, as well as when a person unknowingly takes a tablet or pill they purchase off the street and contains fentanyl. Mixing street fentanyl with other drugs or alcohol also increases the chances of a drug overdose. Knowing the signs and symptoms of a fentanyl overdose can help anyone who may witness these symptoms act quickly and take the necessary steps to help the person in need.

The symptoms of a fentanyl overdose are similar to the ones experienced during a heroin overdose. These include:

  • Confusion
  • Dizziness
  • Trouble walking, talking, speaking
  • Pale and clammy skin
  • Vomiting
  • Trouble breathing
  • Severe drowsiness
  • Low blood pressure
  • Pinpoint pupils
  • Slowed heart rate
  • Seizures
  • Coma

Treating a Fentanyl Overdose

Treatment for a fentanyl overdose should begin as soon as the symptoms are recognized. If someone has overdosed on the patch or lozenge, it’s important to remove it so as to stop the drug’s absorption into the skin. Calling 911 and keeping the person awake or as stable as possible until paramedics arrive is crucial.

Naloxone, also known as Narcan, is frequently used by EMT personnel to counteract the effects of opiates like fentanyl. Narcan is administered through injection or nasal spray, and several doses may be needed to fight a fentanyl overdose.

Once the person is stable and discharged from the hospital, it is imperative that they receive help and treatment from a substance abuse rehabilitation center. At Get Treatment, we can help you or your loved one find a comprehensive and individualized opioid addiction treatment program that addresses the psychological and emotional issues at the root of the drug abuse, and find support for long-term recovery. Dial 855-638-9268 for more information about how to get started.

Erica Loret de Mola

Gettreatment.com

Erica Loret de Mola is a communications major who has been writing about addiction treatment for approximately three years. As content manager and editor in chief of Get Treatment, she strives to provide the most accurate and current information available to our clients.

Comments

Don't let addiction take over your life!

Our sponsored admissions advisor can guide you on the necessary steps to break free from addiction.

Call now (855) 638-9268